Missouri, 2024

Hail and Damaging Winds in Missouri, June 25, 2024

June 25, 2024 · NWS LSX · 8 events in 8 counties and zones

In the late afternoon of June 25th, semi-discrete convection ahead of a cold front produced widespread wind damage in central and northeast Missouri. Unfortunately, this resulted in one fatality in Audrain County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$107,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

In the late afternoon of June 25th, semi-discrete convection ahead of a cold front produced widespread wind damage in central and northeast Missouri. Unfortunately, this resulted in one fatality in Audrain County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 25, 2:33 PM CST, 1 hour 39 minutes earlier. Its key messages:

  • Dangerous levels of heat will continue through early this evening for portions of the area, as heat index values climb to around 105 degrees. A Heat Advisory remains in effect through this evening where confidence is highest in these values and impacts.
  • Scattered to numerous thunderstorms are expected this evening and/or overnight. A few of these storms may become strong to severe, with the main threat being damaging wind gusts.
Area forecast discussion, Jun 25, 2:33 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
333 PM CDT Tue Jun 25 2024

.KEY MESSAGES...

- Dangerous levels of heat will continue through early this
  evening for portions of the area, as heat index values climb to
  around 105 degrees. A Heat Advisory remains in effect through
  this evening where confidence is highest in these values and
  impacts.

- Scattered to numerous thunderstorms are expected this evening
  and/or overnight. A few of these storms may become strong to
  severe, with the main threat being damaging wind gusts.

&&

.SHORT TERM... (Through Wednesday)
Issued at 332 PM CDT Tue Jun 25 2024

A cold front is currently stretched west to east across Iowa and far
northern Illinois. Convection just ahead of the front from this
morning has maintained itself into the afternoon and formed several
outflow boundaries that are moving southward over the CWA. South of
the front and outflows is a hot airmass with widespread temperatures
in the mid to upper 90s, with locations within the St. Louis metro
currently around 100 degrees. With dew points in the upper 60s to
low 70s, this heat has yielded 3,000+ J/kg of SBCAPE per recent SPC
mesoanalysis. While this amount of instability ahead of outflow
boundaries and among ongoing convection is concerning, 0-6 km bulk
shear remains relatively weak (20 kts or less), leading to updrafts
being mostly short-lived baring an organized cold pool. Given the
inverted "V" seen in local soundings among models and ACARS out of
Lambert Airport (KSTL), damaging wind gusts continue to be the
primary concern with any convection this afternoon. While severe
hail (1" in diameter) is possible, the freezing level and warm low-
level temperatures will likely make it quite difficult for severe-
size hail stones to reach the surface. This threat will be mostly
confined to west-central Illinois in the near this afternoon.

A complicated convective scenario remains for this evening and
tonight across the area. Currently, a weak shortwave/MCV is drifting
eastward toward the CWA across western Missouri. There is a low
chance that this feature may produce isolated convection across
portions of central and eastern Missouri late this afternoon and
evening, and if this occurs, the primary threat would be damaging
wind gusts. Additional convection is expected along the cold front
later tonight as it sags further southward toward the area.
Instability will have decreased, but still be on the order of
around 1,500 J/kg for MUCAPE. Shear will remain weaker at around 20
kts, leading to multicell convection that CAMs show congealing
across Iowa and moving south-southeastward toward the CWA as an MCS.
This round of convection has the greatest chance to be strong to
severe where it tracks, with the main threat being damaging wind
gusts. CAMs have varied with the track and timing of this MCS,
though at least have been consistently trending slower with the
system. Current thinking is that it will move into the CWA around
3am and exit through Wednesday morning.

The front will slowly move through and exit the CWA in the wake of
the convection tomorrow morning, with northerly low-level flow
advecting cooler air into the CWA. This, paired with lingering cloud
cover for portions of the area, will keep temperatures relatively
cooler CWA-wide, with afternoon temperatures remaining in the mid to
upper-80s.

Elmore

&&

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 332 PM CDT Tue Jun 25 2024

The consensus among ensemble clusters and deterministic guidance is
that upper-level ridging will gradually build back into the Middle
Mississippi Valley on Thursday. As a result, high pressure at the
surface will shift eastward, causing low-level flow to become
increasingly southerly-southeasterly. While the more
southeasterly component of the winds does not support robust warm-
air advection, a majority of global ensemble members show 850 mb
temperatures rising by a couple of degrees through the day,
climatologically favoring a slight bump in temperatures at the
surface compared to Wednesday mainly along and south of I-70.

The upper-level ridge builds further into the region on Friday as a
trough digs across the Northern Plains. Upper-level flow over the
Middle Mississippi Valley will become increasingly southwesterly,
and the previously mentioned surface high will continue to shift
eastward. Low-level flow will become more southerly, advecting
warmer air into the region and pushing 850 mb temperatures to at
least 20 degrees C (roughly the 25th percentile of ensemble
guidance). The result will be a return of surface temperatures in
the low to mid-90s. However, a potential limiting factor to this
heat is convection during the day associated with a shortwave
traversing the northern periphery of the ridge. If this convection
and/or convective debris passes through the CWA, we could see
resulting temperatures 5-10 degrees cooler than currently forecast.

Guidance consensus is that a cold front associated with the main
upper-level trough will move through the region sometime Saturday as
the trough traverses the Upper-Midwest. At this lead time, spread is
understandably large in the timing of this front. If the front is
quicker, temperatures on Saturday may only top out in the low to mid-
80s. If the front is slower, temperatures may reach the low to mid-
90s. Regardless, quasi-zonal to northwesterly flow aloft and
northerly surface flow behind the front will keep temperatures
cooler for at least Sunday before ridging builds back in to the
region early next week, marking the return of a period of heat.

Elmore

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1220 PM CDT Tue Jun 25 2024

A complicated scenario is expected this TAF period, with multiple
rounds of thunderstorms possible at all local terminals.
Currently, thunderstorms are ongoing over portions of northeastern
Missouri and west-central Illinois, impacting the area around
KUIN. These thunderstorms are expected to sink southward this
afternoon - possibly impacting KSUS, KSTL, and/or KCPS. However,
confidence in impacts at these terminals is low at this time.
Another round of storms is expected overnight, but the timing is
uncertain. The current timing in the TAFs represent the window in
which confidence is highest in impacts. However, each of the local
terminals could experience multiple rounds overnight, potentially
sooner and/or later than currently indicated. Main concerns for
impacts to any local terminals with thunderstorms is reductions in
visibility, lightning, and gusty winds. Thunderstorm chances are
expected to diminish late tomorrow morning.

Elmore

&&

.CLIMATE...
Issued at 353 AM CDT Mon Jun 24 2024

With hot temperatures forecast, here are some of the daily high
temperature records:

            MON JUN 24     TUE JUN 25
ST LOUIS    102 in 1988    102 in 1954
COLUMBIA    103 in 1988    102 in 1988
QUINCY       99 in 1988    102 in 1931

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

IL...Heat Advisory until 8 PM CDT this evening for Bond IL-Clinton IL-
     Fayette IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint
     Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jun 25, 2:39 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
339 PM CDT Tue Jun 25 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-262045-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
339 PM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Hot and humid conditions are producing heat index values of 105 and
higher across parts of central and eastern Missouri as well as
southwest Illinois. Please see the Heat Advisory product for details.

Thunderstorms are expected across portions of the area through tonight.
A few storms will be capable of primarily damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms across portions of the area
Wednesday morning and at times Friday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage or
hail to NWS St. Louis.

Elmore

In the hours before

Local storm report, Jun 25, 1:57 PM CST, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
257 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     Tstm Wnd Dmg     Versailles              39.89N 90.66W
06/25/2024                   Brown              IL   Emergency Mngr

            EM reported power poles and trees down over
            the north side of town. Time estimated from
            radar.

&&

MRM

The radar

The St Louis radar (KLSX), 97 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Audrain

When
June 25, 4:12 PM CST to 5:02 PM CST
Where
Audrain County, 1.27 mi ESE of Vandalia to 4.37 mi SW of Benton City
Measured
65 kt (75 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.310, -91.480

One direct fatality occurred 5 miles north of Martinsburg when an old, dilapidated barn on Highway 54 collapsed on an individual seeking shelter from the thunderstorm. Large trees and tree limbs were blown down in Vandalia, Laddonia, and Mexico. Siding was also blown off a church south of Mexico Airport (MYJ), power poles were knocked down by tree limbs in Vandalia, and a roof was blown off a trailer in Laddonia. Other communities in the storm's path are Scott's Corner, Rush Hill, and Martinsburg.

Thunderstorm Wind, Boone

When
June 25, 4:32 PM CST to 5:02 PM CST
Where
Boone County, 4 mi ENE of Woodlandville to 2.33 mi NNW of Harg
Measured
64 kt (74 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.090, -92.430

Thunderstorm winds knocked down large tree limbs in Harrisburg and Centralia and in Columbia. In Centralia and Columbia, fallen trees took down power lines. Columbia received the most damage, with power poles and lines downed and a large tree falling on a parked car near St. Charles Road and Clark Lane. Other impacted communities include Midway and Hallsville.

Thunderstorm Wind, Montgomery

When
June 25, 4:49 PM CST
Where
Montgomery County, 0.87 mi SE of Wellsville
Measured
64 kt (74 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.070, -91.570

An amateur radio user reported 5 inch tree limbs down in Wellsville and no power in town.

Thunderstorm Wind, Warren

When
June 25, 5:49 PM CST
Where
Warren County, 1.28 mi ESE of Wright City
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
38.820, -91.000

Thunderstorm winds snapped a weak tree at its base at Coorperative Way just south of I-70.

Hail, Lewis

When
June 25, 6:01 PM CST
Where
Lewis County, 0.69 mi S of Williamstown
Measured
2 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.240, -91.800

A trained spotter reported 2 inch hail in Williamstown. Hailstones broke multiple cars' windshields in town.

Thunderstorm Wind, Callaway

When
June 25, 6:08 PM CST
Where
Callaway County, 3.24 mi W of Tebbetts
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.620, -92.010

A member of the public reported roof damage to a mobile home and large tree limbs down near Tebbetts.

Thunderstorm Wind, Reynolds

When
June 25, 6:36 PM CST
Where
Reynolds County, 1.79 mi ENE of Hadley
Measured
60 kt (69 mph) estimated gust
Reported by
Utility Company
Coordinates
37.090, -90.790

Thunderstorm winds downed a couple of trees on Highway 34 at the Reynolds-Wayne County line.

Thunderstorm Wind, Madison

When
June 25, 8:23 PM CST
Where
Madison County, Marquand
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.430, -90.170

Thunderstorm winds downed trees and caused a citywide power outage in Marquand.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Audrain2024-06-2558MalePermanent StructureDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181782, 1182086, 1182090, 1182092, 1182102, 1182100, 1182341, 1182346.